Excedrin, NoDoz, other OTCs recalled: May contain wrong drugs

The drug-maker Novartis has issued a voluntary nationwide recall of the over-the-counter (OTC) products Exedrin, Bufferin, Gas-X Prevention and NoDoz, after concerns that these medications may contain “stray tablets, capsules or caplets” from other Novartis drugs, or broken or chipped tablets.

The OTC medications involved in the recall include:

  • Excedrin and NoDoz with a Dec. 20, 2014 or earlier expiration date
  • Bufferin and Gas-X Prevention with a Dec. 20, 2013 or earlier expiration date

The recall comes following reports of inconsistent bottle packaging clearance practices and broken and chipped pills at a Novartis plant in Lincoln, Neb.

“Mixing of different products in the same bottle could result in consumers taking the incorrect product and receiving a higher or lower strength than intended or receiving an unintended ingredient,” the FDA wrote in a MedWatch Safety Alert. “This could potentially result in overdose, interaction with other medications a consumer may be taking, or an allergic reaction if the consumer is allergic to the unintended ingredient.

Clinicians should advise patients to stop taking these OTC medications and to call the Novartis Consumer Relationship Center at 1-888-477-2403 (available Monday through Friday, 9 am to 8 pm, Eastern Time) for information on how to return the affected products.

If patients who possess any of the recalled products find a pill that is different in shape, size, color, or markings from others in a given bottle, they should bring their medicine bottle to their pharmacist and not take any of those pills, the FDA advises.

Healthcare providers should report any adverse events to the MedWatch Safety Information and Adverse Event Reporting Program.

The Lincoln, Neb., Novartis plant that manufactured the recalled OTC products has voluntarily suspended operations and shipments to “perform maintenance and improve activities." No date has been set for when it will resume operations.

Loading links....
You must be a registered member of Clinical Advisor to post a comment.

Sign Up for Free e-newsletters